Recently diagnosed and getting worse?

Hi

I'm writing this on behalf of someone else who was recently diagnose with RA and has been taking Methotrexate ( they did not want to take Hydroxychloroquine out of fear) for 3 weeks along with some additional steroids.

The problem is that this person has been getting noticeably worst i.e more pain since she began taking this medication...we're thinking this is just her getting used to these new drug, do you think this is correct? How were your experiences

14 Replies

oldestnewest
  • Hi Cap,

    I was diagnosed 2 years ago, and like most people was also put on MTX tablets. It takes up to 12 weeks to start working. I was also put onto hydroxychloroquine tablets. My rheumy consultant told me to up the doses of MTX each week by 1 tablet until I got to 20mg. This helped in some ways but it took time. And I have to admit, that it felt like it was getting worse.

    Don't be scared of taking Hydroxychloroquine, it helps to take the swelling down.

    The next time I saw my nurse, she put me onto MTX injections, and this way worked quicker.

    It does take time, and it feels as though it's never going to get better, but it does.

    She will need help and support from friends and family.

    Hope this helps. Sharon xx

  • Same as above. Ive been on both for 3 yrs with no problems with them and sulfasalazine and naproxen. Butn as shaznay says it does take a while for them to start working. Good luck.

  • I had a steroid injection to see me through until the methotrexate started to work - as others have said, it can take up to 12 weeks to work. Is your friend resting or trying to carry on as normal? In my experience it's better to rest as much as possible and it would also be worth going to see her GP to see if there are additional drugs that may provide temporary relief.

    Best of luck

  • Thanks. Do you take only methotrexate or Hydroxy aswell?

  • Only methotrexate but I do also take diclofenac, steroids and paracetamols when I have pain/flare and need them

  • Yes I recall feeling that the RA symptoms worsened after I had started the MTX. But it took 6 months plus Hydroxichloraquine for it to really make a difference and then I was switched to injections and its been working really well for me. Except right now when I can't sleep for aching joints that is!! Hope this helps.

  • MTX takes up to twelve weeks to work , so it depends how long she has been taking it, hydroxy is considered safer but can potentially cause eye problems.

  • Hi there, like others I recall the first few weeks after diagnosis were really bad. I sometimes think that some of that was because I'd been trying to tell myself that there was nothing wrong, but once RA was confirmed I just gave in to it a bit. And it took several months to start feeling better, so you do have to give it time.

    But just wondering whether you've got the names of the drugs mixed up as most people are more scared of methotrexate than Hydroxy? If your friend is just on Hydroxy then that may not be enough for her as it is one of the milder drugs. Some do find that it's enough for them, but if the consultant recommended methotrexate for your friend do get her to rethink. It sounds scary, but most people have no problems with it and as far as I'm concerned it gave me my life back so I love it! Polly

  • No she's definitely on methotrexate , she read about the possible eye issues from Hydroxy and decided against that one.

  • Hi I don't have personal knowledge of MTX but have used hydroxy for years without problem. Please tell your friend that I asked my optician about the danger of possible side-effects and he told me it was extremely rare and had no concerns about me taking it. I also saw a Harley Street consultant when having laser surgery and he said the same thing.

  • Like others I'm on Methotrexate & can confirm that it does take a while to work, almost certainly quite a while longer than 3 weeks. Initially I had zero faith in it but it has done wonders for me - the contrast between how I feel now & how I was back then is truly remarkable. I was on steroids too at first & I did start to feel that they were helping me considerably but they are sort of 'all fur coat & no knickers' i.e. Methotrexate is slow-release but the effect is more profound and it's a much better drug long-term for those of us who don't experience problematic side effects.

    I'm now at the point where Methotrexate has possibly done as much as it is going to, but that is after nearly 2 very good years. Tell your friend to hang on in there & prepare to be amazed (well, quite possibly!). Also, (afterthought) I did not feel the beneficial effects of Methotrexate entirely until the dose went up to 25 mg - I used to think that was frighteningly high but it's not. Not everyone needs that much but somewhat higher doses may be needed and are nothing to worry about.

    Luce xx

  • I have been on Methotrexate going on 11 weeks. Now mind you when I was diagnosed with RA I had a hard time standing up after setting for a while. If I stood to long I couldn't hardly walk. So I was put on Prednisone with the first week at 15mg then tapered.down to none. Plus Methotrexate of 10 mg a week. Well after 5 weeks of putting on 25 lbs with the Prednisone. I told my Dr to take me off of it. I also had other side effects with it. So now I'm on 15 mg of Methotrexate, my knees are feeling better I can walk. But my neck, shoulders back and my hip is still killing me. I go to my Dr March 8th, she told me at my last visit she wants a good report. Well unless my next dose of Methotrexate does a miracle. I'm not gonna have a very good report for her. :(

  • 15mg of Methotrexate didn't do a great deal for me but 25 mg seems like a whole different ball game. Everybody is different of course, what works for one person might not for another, but I wonder whether your Consultant will want to try you on a higher dose? At least on 15 mg you have the consolation that it is quite a low dose so there are lots of options.

  • I think my problem Woolly is I'm getting tired of the trial and error part. I know my Dr is doing her job, but jeez I'm in pain. See I drive a School Bus and I can't take the pain pills!! I could lose my CDL if the do a Drug test. So the only thing I can do is take the pain pills, when I get home after work or before I go to bed??? So I guess we will see what's next when I go back on March 8th. This has came on like all of the sudden. So it's kinda taken over my life right now. :(

You may also like...